Antidepressants play an important role in treating depression, but what if you want to lower your dose? Many people come to this conclusion after experiencing bad side effects, or they’ve determined they are no longer depressed enough to warrant a high dose. Antidepressants should never be stopped abruptly. How do you taper down?
The first consideration is what type of antidepressant you are on. If your pill has a short half-life, this means it leaves the body quickly, so withdrawal (or “discontinuation”) symptoms are more immediate and intense. Effexor is notorious for this reason, and many people have similar experience with Prozac. The longer the half-life, the less intense the withdrawal, though it does take longer for the chemicals to leave the body completely. You should also consider how long you’ve been on the antidepressant; if you’ve been on it a long time, it will take your body time to adjust to functioning without it.
Talk to your doctor about how much you should reduce your dose. Usually, you need to taper down in very small amounts, like 30 grams or so, but it depends on how you feel. Symptoms of withdrawal can include headaches, nausea, fever, anxiety, confusion, stomach issues, and more. It may even appear like you’re going through a mental health relapse. Think about how these symptoms will affect your daily life and consider if now is the best time to start tapering. You want to be able to have the flexibility to stay home from work or other activities, and get lots of rest if necessary.
Withdrawal depression or anxiety shouldn’t last forever. If poor mental health persists a month or so after you know the antidepressant has completely left your system, you might need to consider a higher dose. Talk to your psychiatrist and keep them in the loop. They can help you make the best decision for your health.